Doctors Lounge - Endocrinology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Endocrinology Topics
|stacyb785 - Wed Jun 04, 2003 6:06 pm|
I'm 29 years old and had a radical hysterectomy 2 years ago. In short, I lost my uterus, ovaries, tubes, cervix, everything. Since then I have noticed several changes in my body. Of course, after such major surgery, I expected several major changes. For example, I'm currently in menopause at the age of 29. Incredibly distressing. I take my HRT faithfully, and most of the menopausal symptoms have been releived. But I have chronic fatigue no matter how much sleep I get. My skin has become really dry, my hair is falling out, I have diminished libido, irritability, difficulty concentrating or remembering things that happened 15 minutes ago. I've always been very alert and focused, especially in my work, but I've noticed that other people in my office tend to make it a point to avoid me if they have a question or comment because I've become so scatter brained. I went to my doctor a few months ago and had a thyroid scan done, and they said it came back normal. But I've read several times that there are millions of women whose tests come back normal when they do, in fact have hypothyroidism. I've considered trying a medication like Synthroid, but don't know what dosage I should start out at. Any suggestions or input? Thanks!!
|Dr. Tamer Fouad - Wed Jun 04, 2003 8:25 pm|
I believe you are referring to a clinical entity described as subclinical hypothyroidism.
"Subclinical" Hypothyroidism (Compensated Hypothyroidism) describes a situation where the patient's Total and Free levels of thyroid hormone are normal, but the TSH is slightly elevated (5 to 15 mU/L). This may be viewed as a situation where a damaged thyroid gland is able to meet the needs of the body only with excess stimulation from the pituitary gland. These patients usually do not have symptoms of hypothyroidism and do not feel better after being treated. The thyroid gland is often normal to palpation but goiters may be present. Some patients will progress to overt hypothyroidism over time, particularly those with family histories of thyroiditis or with positive antibodies to thyroid tissue, as seen in Hashimoto Thyroiditis. Whether these patients should be treated before they develop overt hypothyroidism is not clear at the present time.
I reviewed your medical profile and understand that you do have a family history of thyroid disease (Grave's disease) which as you know would be associated with hyperthyroidism.
To rule out thyroid disease you should perform a TSH blood level test. Check to see if you have already done it. Hormone levels or the thyroid scan usually turn out normal in this particular case. If your TSH levels are normal you have excluded thyroid disease (both hyper and hypothyroidism).
Do not take Synthroid under any condition. You would only disrupt your whole body hormonal system.
Now back to your symptoms which again from reviewing your history appear to be more related to your depression than anything else. Please refer to your psychiatrist for a proper psychological evaluation.
|mer - Sat Dec 27, 2008 1:53 pm|
I was diagnosed as hypothyroid about 2 yrs ago. One yr ago I had a full hysterectomy. I have had many hormone problems since. 1 yr later my hormones seem to be finally leveling out except I started having symptoms of low thyroid again..hair loss and gaining 8 lds in 2 months. My Dr ordered new blood work. My THS, T4 and T3 are normal level (T3 actually on higher end) I could not beleive the results. And my DHEA was above normal, but I don't know what that means. Could that be causing the weight gain? My blood test showed- TSH- in July was 3.75, now .003- T4- in July 1.1 (norm 0.8-1.8) now 1.17 - T3- in July 244 (range 230-420) now 6.05 (range 2.77 to 5.27) DHEA- in July was 102 and now 283 (range 25-220) Any ideas or suggestions? thank you MJ
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.